Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 155, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 16, 2009, 7:55 PM MDT for Logan County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2009, 7:55 PM MDT (01:55 UTC)
- Expired
- Jul 16, 2009, 8:30 PM MDT
- In force
- 35 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Logan County, CO
The radar
The Cheyenne radar (KCYS), 145 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -259 J/kg
- Mixed-layer LCL
- 2938 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 170155 SVRBOU COC075-170230- /O.NEW.KBOU.SV.W.0155.090717T0155Z-090717T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 755 PM MDT THU JUL 16 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL LOGAN COUNTY IN NORTHEAST COLORADO * UNTIL 830 PM MDT * AT 755 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 40 MPH. THIS STORM WAS LOCATED 11 MILES NORTHWEST OF PEETZ...OR 28 MILES NORTH OF STERLING...MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEETZ AND PADRONI. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE STORM HAS PRODUCED HAIL UP TO 1.25 INCHES IN DIAMETER IN THE NEBRASKA PANHANDLE. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 4100 10306 4086 10287 4075 10315 4100 10341 TIME...MOT...LOC 0155Z 322DEG 28KT 4103 10328 $$
1 follow-up statement
000 WWUS55 KBOU 170227 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 827 PM MDT THU JUL 16 2009 COC075-170236- /O.EXP.KBOU.SV.W.0155.000000T0000Z-090717T0230Z/ LOGAN CO- 827 PM MDT THU JUL 16 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LOGAN COUNTY WILL EXPIRE AT 830 PM MDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA. HAIL UP TO A QUARTER OF AN INCH IN DIAMETER WAS REPORTED NEAR ILIFF. LAT...LON 4100 10306 4086 10287 4075 10315 4100 10341 TIME...MOT...LOC 0226Z 322DEG 28KT 4084 10308 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:30 PM MDT, 5 hours 25 minutes earlier.
Area forecast discussion, Jul 16, 2:30 PM MDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 230 PM MDT THU JUL 16 2009 .SHORT TERM...AN UPPER LEVEL RIDGE WILL BE IN PLACE OVER THE GREAT BASIN WITH A MODERATE NORTHWESTERLY FLOW ALOFT OVER THE CWFA. INITIAL INCLINATION WAS TO GO WITH ISOLD TSTMS ALONG THE URBAN CORRIDOR FOLLOWING THE PASSAGE OF A COLD FRONT THIS MORNING. LOW LEVEL DEWPOINTS JUMPED UP 20 PLUS DEGREES...BUT COOLER AMS IN ITS WAKE APPEARS OF HAVE NEGATED THE STORM POTENTIAL. THEREFORE WILL NOT MENTION STORMS ALONG THE FRONT RANGE THIS EVENING. THE NAM12 INDICATES A JET STREAK WL CLIP NERN CO OVERNIGHT. SOME QPF GENERATED BY THE MDLS. GOOD LOW LVL MSTR WITH SOME SUPPORT FM THE JET STREAM ALOFT COULD PRODUCE A FEW STORMS THERE TONIGHT. AS FOR FRIDAY...PATTERN DOES NOT CHANGE MUCH WITH SELY WINDS INCREASING MSTR OVER THE CWFA LATE IN THE AFTN. BEST MSTR AND UPPER LEVEL SUPPORT WOULD APPEAR TO BE ALONG THE ERN BORDER. WL KEEP MENTION OF ISOLD TSTMS FOR THE URBAN CORRIDOR IN THE AFTN...BUT THE SAME SCENARIO MAY PLAY OUT ON FRIDAY AS IT DID TODAY. FVBL MSTR BUT AFTN TEMPERATURES MAY AGAIN NOT BE WARM ENUF TO BREAK THE CAP AND INITIATE THUNDERSTORMS. .LONG TERM...A BROAD UPPER LEVEL TROUGH WILL BE OVER THE EASTERN U.S. AND A LARGE RIDGE WILL BE OVER THE WESTERN U.S. THE RIDGE WILL REMAIN CENTERED OVER ARIZONA AND UTAH FOR MOST OF THE LONG TERM PERIOD WITH SLIGHT WOBBLES EAST AND WEST. THIS SET-UP WILL BRING A NORTHWEST FLOW ALOFT TO EASTERN COLORADO THIS WEEKEND THROUGH NEXT WEEK. THE AIRMASS WILL BE DRY UNDER THE RIDGE AND THE DRYNESS WILL STRETCH INTO CENTRAL COLORADO. EXPECT ISOLATED THUNDERSTORMS MOST DAYS AS WEAK DISTURBANCES SLIDE DOWN THE BACK SIDE OF THE RIDGE. PRECIPITABLE WATER VALUES OF 0.5 TO 1.1 INCHES FROM WEST TO EAST WILL SUPPLY ENOUGH MOISTURE FOR STORMS. BEST CHANCE FOR STORMS WILL BE OVER THE EASTERN PLAINS WHERE THE MOISTURE WILL BE GREATEST. MAY SEE A SEVERE STORM OR TWO...BUT DONT EXPECT ANY WELL ORGANIZED EVENTS. TEMPERATURES WILL BE NEAR CLIMATOLOGICAL VALUES THROUGH THE PERIOD. MODELS CONTINUE TO ADVERTISE THE WARMEST DAY BEING SUNDAY. && .AVIATION...ELY WINDS WILL TRANSTION TO SELY THIS EVNG...THEN TO DRAINAGE OVERNIGHT. VFR CONDITIONS THRU THE PERIOD. COOLER AFTN TEMPERATURES APPEAR TO HAVE CAPPED THE AMS THIS AFTN IN SPITE OF AN INCREASE IN LOW LEVEL MSTR. CHANCE OF ANY STORMS LOOKS REMOTE AT THIS TIME. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. COOPER/MEIER
Hazardous weather outlook, Jul 16, 10:57 AM MDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1057 AM MDT THU JUL 16 2009 COZ030>051-171200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1057 AM MDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AN UPPER RIDGE WILL BUILD NORTHWARD ACROSS THE GREAT BASIN TODAY... BRINGING DRY NORTHWESTERLY FLOW ACROSS THE AREA. THE DRY AIR WILL LIMIT THUNDERSTORMS TODAY OVER THE MOUNTAINS. A WEAK FRONTAL SURGE HOWEVER MAY PROVIDE ENOUGH MOISTURE TO PRODUCE A FEW LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS IN AND NEAR THE FOOTHILLS. ISOLATED THUNDERSTORMS MAY LINGER OVER THE NORTHEAST PLAINS OVERNIGHT AS A WEAK DISTURBANCE PASSES TO THE NORTH AND EAST. SEVERE STORMS ARE NOT EXPECTED...HOWEVER THE STORMS COULD STILL PRODUCE SOME SMALL HAIL AND GUSTY WINDS TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS EACH DAY ACROSS THE AREA. A FEW OF THE STORMS OVER PLAINS COULD PRODUCE SEVERE WEATHER WITH LARGE HAIL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COOPER/MEIER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:01 PM MDT | Areal Flood Advisory | BOU | Morgan | 89 min |
| Jul 17, 3:27 PM MDT | Areal Flood Advisory | BOU | Morgan | 93 min |
| Jul 17, 4:28 PM MDT | Tornado Warning | BOU | Washington | 26 min |
| Jul 17, 5:00 PM MDT | Special Weather Statement | BOU | Washington | 45 min |
| Jul 17, 5:35 PM MDT | Special Weather Statement | BOU | Sedgwick | 25 min |
| Jul 17, 5:43 PM MDT | Tornado Warning | BOU | Phillips, Sedgwick | 34 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.